Health

Signs of drug-induced liver damage


Jaundice, yellow eyes, dark urine, bad breath … are signs of liver damage caused by drugs, need to be examined to avoid liver failure, hepatitis, biliary tract disease.

Drug-induced liver injury (drug-induced hepatotoxicity) is an acute or chronic reaction to a natural or manufactured compound such as a modern drug, a plant-based drug, or a functional food. This condition can occur from 5-90 days from taking the drug.

Doctor, Dr. Vu Truong Khanh, Head of Gastroenterology – Hepatobiliary – Pancreas Department, Tam Anh General Hospital in Hanoi, said that drugs are the leading cause of liver damage such as acute liver failure and hepatitis. More than 1,000 drugs and herbal compounds can cause drug-induced hepatotoxicity. Common drugs such as pain relievers and antipyretics acetaminophen, amoxicillin-clavulonate, tuberculosis drugs, lipid-lowering drugs… Liver damage caused by drugs causes about 20-40% of the total cases of acute liver failure. About 75% of severe cases require a liver transplant or die.

Dr. Khanh explained, the drug can damage the liver in susceptible people due to genetic and environmental risk factors. Risk factors alter the metabolism and excretion of pathogens, leading to cellular stress, cell death, and activation of an immune response that damages the liver. Drug-induced liver injury has poor symptoms and is usually identified through liver function tests. However, patients can be identified based on clinical signs of liver function impairment as below.

Bad breath

Clean your teeth regularly but still have bad breath. This symptom may be that the liver has been severely damaged, causing liver failure due to drugs. Bad breath due to damage to this organ, gas accumulation of dimethyl sulfide, acetone, 2-butanone and 2-pentanone…

Jaundice, yellow eyes and dark urine

If liver damage is not detected early, it can cause liver failure, causing the amount of bilirubin pigment to accumulate in the blood, seeping into tissues such as skin and eyes, causing yellowing of the skin and eyes. Bilirubin is a product of the process of breaking down red blood cells, when the liver is functioning normally, it will excrete bilirubin through the bile.

Damaged liver cells cause bilirubin not to be received and eliminated, causing stagnation in the blood, accumulation in the mucous membranes, causing the skin and whites of the eyes to turn yellow. When blood bilirubin is high, it will be excreted in the urine, making the urine dark yellow like thick tea.

Flu-like symptoms

Drug-induced liver damage can cause flu-like symptoms such as headache, fever, muscle aches, joint pain, etc.






The liver can be permanently damaged by the drug if the patient is not advised to use it from a doctor. Image: Shutterstock

Digestive disorders

The liver produces bile to help digest food. When the liver is toxic, bile does not produce enough, leading to symptoms of digestive disorders such as gas, bloating, loss of appetite, nausea, fatigue, constipation …

Pimples, rashes, urticaria

Itching, urticaria, boils are easy to recognize symptoms when this organ is damaged by drugs. Decreased liver function makes the elimination of toxins limited, toxins accumulate to penetrate into the skin, causing rashes, widespread rashes, appearance of pimples…

Bitter mouth, loss of appetite

Acute inflammation of the liver due to drug poisoning causes cholestasis, causing the patient to have a bitter taste in the mouth. Decreased liver function makes the ability to metabolize and secrete bile also decrease, leading to fatigue and loss of appetite.

According to Dr. Khanh, the main treatment for drug-induced liver damage is to remove the causative agent. Diagnosis of the disease is challenging because the signs are easily confused with any acute or chronic hepatobiliary condition such as viral hepatitis (A, B, C, D, E), ischemic hepatitis. diabetes, autoimmune hepatitis, Wilson’s disease, nonalcoholic fatty liver disease (NAFLD), alcoholic hepatitis, biliary tract disease… When the liver damage is not too severe, the patient usually improves after stopping the drug. , the recovery rate is about 90%. But there are also drugs that cause liver damage to progress to chronic liver disease, such as methotrexate.

Dr. Khanh advises, to prevent, patients need to consult their doctor, carefully read the instructions for use before taking the drug. People should not take medicine when it is not necessary, especially functional foods of unclear origin and effect. Drugs in the recommended list that can cause liver damage should be closely monitored for timely detection and treatment.

Emerald

.

Leave a Reply

Your email address will not be published. Required fields are marked *